New York, 2020

Tornado and Damaging Winds in New York, July 29, 2020

July 29, 2020 · NWS BUF · 27 events in 9 counties and zones

A leading surface boundary sagged from lower Michigan across the Southern Tier and Genesee Valley. 5 inches and modest shear generated instability that allowed for thunderstorms to vertically develop into a layer of dry air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
$1,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A leading surface boundary sagged from lower Michigan across the Southern Tier and Genesee Valley. Ample moisture pooling evidenced by precipitable water values in excess of 1.5 inches and modest shear generated instability that allowed for thunderstorms to vertically develop into a layer of dry air aloft. This provided the first set of wind damage producing thunderstorms. Subsequent to those, the Lake Ontario lake breeze forced additional thunderstorms that keyed on much higher low level helicity that moved southeastward from Genesee to Ontario counties. These storms developed notable rotation, resulting in one tornado in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 29, 11:01 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 29, 11:01 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1201 PM EDT Wed Jul 29 2020

.SYNOPSIS...
An unsettled pattern through Thursday as an upper level low pressure
system to the north tracks away from the region. Dry weather for
Friday through Saturday evening before the next chance for rain
moves into the area Saturday night into Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Scattered showers with a few thunderstorms continue across
especially western NY to the Genesee Valley late this morning. A few
storms have been strong at times but thus far, despite stronger deep
layer shear, MLCAPES only 500-1000j/kg is keeping strength of storms
in check. Main issue thus far from the storms is small hail and
brief, but very heavy downpours.

Additional showers and thunderstorms will continue to develop during
the afternoon and evening as a shortwave trough and associated cold
front begin to approach and eventually cross the region. A few
strong to severe thunderstorms still can't be ruled out as
instability increases through the day. Effective instability will be
dependent on where/when cloud cover can clear out over an area after
showers and thunderstorms move through. Model guidance is suggesting
CAPE values of around 1000 to as much as 1500 j/kg. Increasing shear
through the afternoon will also help with the potential for a few
strong to severe thunderstorms. Lapse rates are the primary factor
limiting the severe potential, with fairly weak rates from 3-6 km.
Temperatures today will be in the upper 70s to mid 80s.

Shower activity will continue tonight as the cold front crosses the
region and low level moisture, combined with cooling 850Ts to around
12C help to initiate a weak lake response. Temperatures tonight will
be in the low to mid 60s.

Thursday, the potential for scattered showers will continue as the
trough axis moves through the area. With 850Ts still around 12C for
the day, a lake response will still be possible downwind of both
lakes as well. Temperatures on Thursday will be in the mid 70s to
low 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak cold front passage Thursday evening. Possibly cold enough in
its wake for lake clouds/sprinkles south shore of Lk Ontario late.

High pressure and confluent flow favors fair dry weather Friday and
Saturday. Shortwave approaches late Saturday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A positively tilted trough spanning southward across the Northern
Great Lakes to the southeastern Plains will slowly lift
northeastward across the eastern third of the CONUS during the later
half of the weekend and into the first part of the work week. As
such, an associated surface low will track northeast across Lake
Erie and Lake Ontario Sunday, increasing chances for showers and
thunderstorms across the forecast region. With the departing surface
low and passage of the upper level trough axis will continue the
chances for showers/storms on Monday. A large area of surface high
pressure will dominate across the Great Lakes, spanning into the
region Tuesday which will promote dry weather for at least the
latter half of the day.

Temperatures for the later half of the weekend and the first couple
of days of the work week will range in the mid 70s to low 80s.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Showers and isolated thunderstorms will affect ROC in the next
couple hours. Otherwise, expect additional scattered showers and
thunderstorms to develop during the afternoon as a shortwave trough
approaches from the west. Conditions will be primarily VFR today,
but brief periods of MVFR to IFR will occur during heavier showers.

Mainly VFR tonight with a few showers possible through the night.

Outlook...

Thursday through Friday...Mainly VFR. Scattered showers especially
Thursday afternoon. River valley fog possible across the Western
Southern Tier early each morning. Saturday...VFR.
Sunday...MVFR/VFR with a chance of showers and thunderstorms.

&&

.MARINE...
A cold front will push across the Lower Great Lakes today.
Increasing southwest winds on Lake Erie for a few hours this
afternoon will approach Small Craft Advisory levels. Winds are
expected to be a but lighter on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020-
         040-041.

&&

SYNOPSIS...JLA/SW
NEAR TERM...JLA/SW
SHORT TERM...RSH
LONG TERM...EAJ/RSH
AVIATION...JLA/SW
MARINE...SW
Hazardous weather outlook, Jul 29, 12:27 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
127 PM EDT Wed Jul 29 2020

NYZ001>008-010>014-019>021-085-301730-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
127 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Scattered strong storms are expected across the region this
afternoon into early this evening. An isolated severe thunderstorm
with damaging winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301730-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
127 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Scattered strong storms are possible across the region this afternoon
into early this evening. An isolated severe thunderstorm with damaging
winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Jul 29, 9:51 AM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1051 AM EDT Wed Jul 29 2020

NYZ001-002-010>012-291545-
Wyoming-Orleans-Genesee-Niagara-Northern Erie-
1051 AM EDT Wed Jul 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WYOMING...NORTHEASTERN
ERIE...SOUTHEASTERN NIAGARA...SOUTHERN ORLEANS AND GENESEE
COUNTIES...

At 1050 AM EDT, a strong thunderstorm was located near Alden, or near
Clarence, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cheektowaga, Clarence, Batavia, Depew, Lancaster, Darien Lakes State
Park, Le Roy, Pembroke, Akron, Alden, Attica, Pavilion, Byron,
Oakfield, Stafford, Alabama, Covington, Corfu, Elba and Alexander.

This includes Interstate 90 between exits 48A and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding especially in low-lying and poor drainage areas.
Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4287 7871 4313 7866 4314 7800 4281 7800
TIME...MOT...LOC 1450Z 268DEG 28KT 4294 7853

JLA
Special weather statement, Jul 29, 10:35 AM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1135 AM EDT Wed Jul 29 2020

NYZ003-011>014-291630-
Ontario-Livingston-Wyoming-Genesee-Monroe-
1135 AM EDT Wed Jul 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...NORTHERN
LIVINGSTON...SOUTH CENTRAL MONROE...SOUTHEASTERN GENESEE AND WEST
CENTRAL ONTARIO COUNTIES...

At 1134 AM EDT, a strong thunderstorm was located over Pavilion, or
11 miles northwest of Geneseo, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geneseo, Avon, Honeoye Falls, Pavilion, Lima, Honeoye, Hemlock, York,
West Bloomfield, Canadice, Livonia, Covington, Wyoming, Lakeville,
East Bethany, Bethany Center and South Lima.

This includes Interstate 390 between exits 8 and 10.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4281 7815 4295 7813 4297 7748 4272 7748
TIME...MOT...LOC 1534Z 275DEG 30KT 4287 7803

JLA
Special weather statement, Jul 29, 10:51 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1151 AM EDT Wed Jul 29 2020

NYZ012-085-291645-
Southern Erie-Wyoming-
1151 AM EDT Wed Jul 29 2020

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WYOMING AND
SOUTHERN ERIE COUNTIES...

At 1148 AM EDT, a strong thunderstorm was located over Colden, or 7
miles southeast of Hamburg, moving east at 35 mph. Another
thunderstorm was developing near Derby and Eden, also moving east at
35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Hamburg, Evans, Boston, Eden, Springville, Colden, Silver Creek,
Angola, Arcade, North Collins, Chaffee, Derby, East Concord, Evangola
State Park, Angola on the Lake, North Boston, Concord, Yorkshire,
Holland and Sardinia.

This includes Interstate 90 between exits 57A and 57.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4273 7906 4275 7901 4275 7816 4252 7817
      4252 7846 4254 7847 4251 7860 4252 7899
      4254 7903 4254 7908 4257 7911 4257 7913
      4255 7915 4255 7917
TIME...MOT...LOC 1548Z 275DEG 30KT 4268 7871

JLA
Special weather statement, Jul 29, 11:21 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1221 PM EDT Wed Jul 29 2020

NYZ012-013-021-085-291700-
Allegany-Livingston-Southern Erie-Wyoming-
1221 PM EDT Wed Jul 29 2020

...A STRONG THUNDERSTORM WILL AFFECT WYOMING...SOUTHEASTERN ERIE...
SOUTHWESTERN LIVINGSTON AND NORTH CENTRAL ALLEGANY COUNTIES...

At 1221 PM EDT, a strong thunderstorm was located 7 miles northeast
of Chaffee, or 12 miles southeast of East Aurora, moving east at 35
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Letchworth State Park, Perry, Warsaw, Mount Morris, Chaffee,
Portageville, Varysburg, Holland, Sheldon, Nunda, Eagle, Pike,
Castile, Silver Springs, Leicester, Gainesville, Hermitage, Bliss,
Hunt and Dalton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4259 7864 4275 7852 4279 7787 4249 7796
TIME...MOT...LOC 1621Z 267DEG 31KT 4267 7842

Fries
Special weather statement, Jul 29, 11:26 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1226 PM EDT Wed Jul 29 2020

NYZ013-014-291700-
Ontario-Livingston-
1226 PM EDT Wed Jul 29 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
CENTRAL ONTARIO COUNTIES...

At 1225 PM EDT, a strong thunderstorm was located over Honeoye, or 14
miles east of Geneseo, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Conesus, Bristol, Rushville, Honeoye, Hemlock, Gorham, Canadice,
Cheshire, Cottage City, Bristol Mountain and Hall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4272 7774 4288 7757 4285 7698 4284 7697
      4276 7698 4276 7731 4271 7735 4265 7737
TIME...MOT...LOC 1625Z 274DEG 38KT 4275 7753

Fries
Special weather statement, Jul 29, 12:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
109 PM EDT Wed Jul 29 2020

NYZ012-013-021-291745-
Allegany-Livingston-Wyoming-
109 PM EDT Wed Jul 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WYOMING...
SOUTHERN LIVINGSTON AND NORTHEASTERN ALLEGANY COUNTIES...

At 109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Letchworth State
Park to near Portageville. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Dansville, Letchworth State Park, Portageville, Nunda, Pike, Ossian,
Canaseraga, Rossburg, Hunt, Dalton, Ossian Center and Swain.

This includes Interstate 390 between exits 4 and 5.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4248 7812 4256 7822 4265 7786 4260 7749
      4258 7749 4258 7766 4253 7766 4253 7772
      4246 7772 4244 7773
TIME...MOT...LOC 1709Z 278DEG 32KT 4258 7787 4255 7807

Fries

The radar

The Buffalo radar (KBUF), 102 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
July 29, 12:55 PM EST
Where
Chautauqua County, 0.69 mi N of Chautauqua
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.210, -79.470

A tree and wires feel onto a house along State Route 394.

Thunderstorm Wind, Chautauqua

When
July 29, 1:01 PM EST
Where
Chautauqua County, 0.86 mi SW of Sinclairville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.260, -79.260

Trees and wires down.

Thunderstorm Wind, Chautauqua

When
July 29, 1:16 PM EST
Where
Chautauqua County, 0.69 mi N of Cherry Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.290, -79.100

A large tree and wires were down.

Thunderstorm Wind, Cattaraugus

When
July 29, 1:57 PM EST
Where
Cattaraugus County, 0.86 mi SW of Delevan
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.470, -78.480

Trees were down onto power lines.

Thunderstorm Wind, Wyoming

When
July 29, 2:10 PM EST
Where
Wyoming County, Eagle
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.550, -78.300

Trees and power lines were down onto Route 39.

Thunderstorm Wind, Wyoming

When
July 29, 2:14 PM EST
Where
Wyoming County, 1.23 mi NE of Eagle
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.560, -78.280

Trees were reported down.

Thunderstorm Wind, Wyoming

When
July 29, 2:30 PM EST
Where
Wyoming County, 0.51 mi E of Portage
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.570, -78.040

Trees and power lines were down.

Thunderstorm Wind, Livingston

When
July 29, 2:35 PM EST
Where
Livingston County, 1.47 mi NNE of Nunda
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
42.600, -77.940

Many trees were down north of Nunda.

Thunderstorm Wind, Livingston

When
July 29, 2:52 PM EST
Where
Livingston County, 0.51 mi W of Conesus
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.720, -77.680

Trees and power lines were reported down.

Thunderstorm Wind, Livingston

When
July 29, 2:55 PM EST
Where
Livingston County, Livonia
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.820, -77.670

Trees and power lines were reported down.

Thunderstorm Wind, Ontario

When
July 29, 3:17 PM EST
Where
Ontario County, 2.05 mi SE of Canandaigua
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.860, -77.250

A large tree feels onto a parked car on Sandy Beach Drive.

Thunderstorm Wind, Ontario

When
July 29, 3:25 PM EST
Where
Ontario County, 0.69 mi N of Canandaigua
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.890, -77.280

Several trees and power lines were reported down in Canandaigua.

Thunderstorm Wind, Ontario

When
July 29, 3:28 PM EST
Where
Ontario County, 1.52 mi W of Granger
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.780, -77.210

Large tree limbs and wires were down near the intersection of Route 245 and 247.

Thunderstorm Wind, Wayne

When
July 29, 3:40 PM EST
Where
Wayne County, 1.22 mi SE of Palmyra
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.060, -77.210

A large tree was down with power lines on Route 31.

Thunderstorm Wind, Monroe

When
July 29, 3:42 PM EST
Where
Monroe County, Beechwood
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
43.170, -77.580

A tree was down onto a parked car on Baycliff Drive.

Thunderstorm Wind, Monroe

When
July 29, 3:43 PM EST
Where
Monroe County, 1.66 mi ENE of Beechwood
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.180, -77.550

A large tree fell onto a home on Druid Hill Park in Irondequoit.

Thunderstorm Wind, Ontario

When
July 29, 3:44 PM EST
Where
Ontario County, 0.69 mi N of Five Pts
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
42.960, -76.980

Multiple trees were down just north of exit 42 off of I-90.

Thunderstorm Wind, Cayuga

When
July 29, 4:07 PM EST
Where
Cayuga County, 2.13 mi WSW of Emerson
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.090, -76.660

Trees were down onto Hard Point Road.

Thunderstorm Wind, Genesee

When
July 29, 4:52 PM EST
Where
Genesee County, 0.86 mi NE of Basom
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.080, -78.390

Trees and wires were reported down.

Thunderstorm Wind, Genesee

When
July 29, 4:55 PM EST
Where
Genesee County, 0.69 mi S of Oakfield
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.060, -78.270

Trees and wires were reported down.

Thunderstorm Wind, Genesee

When
July 29, 5:15 PM EST
Where
Genesee County, 1.38 mi N of Elba
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
43.100, -78.180

A large tree was uprooted along Oak Orchard Road near Elba.

Thunderstorm Wind, Genesee

When
July 29, 5:42 PM EST
Where
Genesee County, 0.69 mi S of Oakfield
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.060, -78.270

Numerous trees were reported down.

Thunderstorm Wind, Genesee

When
July 29, 5:50 PM EST
Where
Genesee County, 0.5 mi W of Elba
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
43.080, -78.190

Multiple trees and limbs down or damaged.

Thunderstorm Wind, Monroe

When
July 29, 5:50 PM EST
Where
Monroe County, 1.47 mi SSE of Garbutt
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
43.000, -77.790

A large tree was down onto Union Street.

Thunderstorm Wind, Monroe

When
July 29, 5:52 PM EST
Where
Monroe County, 1.67 mi WSW of Industry
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
42.990, -77.760

A large tree was down across South Road.

Thunderstorm Wind, Monroe

When
July 29, 5:52 PM EST
Where
Monroe County, 1.22 mi SE of Scottsville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.010, -77.750

Two trees were down on Quaker Road.

Tornado, Monroe

When
July 29, 5:53 PM EST to 5:57 PM EST
Where
Monroe County, 0.51 mi E of Wheatland Center to 0.72 mi W of Industry
Rating
EF0
Path length
4.2 mi
Path width
100 yd
Property damage
$10,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.000, -77.820

A supercell thunderstorm developed over Genesee County and tracked|east-southeast from just south of the interchange of the New York|State Thruway and I-490. Scattered tree limb damage consistent|with straight line winds was found along the Oatka Creek upon|following the path of this storm into Monroe County starting|just east of Beulah Road and continuing through Mumford. Damage|became more concentrated upon crossing Wheatland Center Road and|entering Oatka Creek Park. A grassy field was laid down flat in|the opposite direction of the storm motion with tree damage to the|south end of the field indicating rotation with several damaged|trees having broken to the northeast. Farther east, a partially-|flattened corn field with two shallow-rooted uprooted trees along|its southern periphery was coupled with several broken trees along|a hiking path through Oatka Creek Park indicating opposing|directional damage. Scattered damage continued farther east from|Oatka Creek Park along Quaker Road south of Scottsville. A second|more concentrated area of damage was found near the intersection|of Quaker Road and Route 251. Several trees were downed along the|hillside west of Route 251, into Route 251, and on the property at|the southeast corner of Route 251 and Quaker Road. This included|at least three uprooted shallow-rooted trees and one approximately|five foot diameter broken and twisted hardwood tree along with|many downed smaller limbs that indicated a convergent damage path.

Due to the fact that the majority of the path of this storm was|along Oatka Creek and through the Oatka Creek Park and in an area|that is primarily rural, there was no damage to any structures.|Because of this, the National Weather Service use exclusively|tree damage indicators to reach a conclusion of an EF0 strength|and maximum wind speed of 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyThe tornado archive for New York, 2020Warnings in New York, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912595, 912596, 912597, 912598, 912599, 912600, 912601, 912602, 912603, 912604, 912605, 912606, 912607, 912608, 912609, 912610, 912611, 912612, 912613, 912614, 912615, 912616, 912617, 912618, 912619, 912620, 912594.